Florida, 2014

Hail and Damaging Wind in Florida, June 16, 2014

June 16, 2014 · NWS JAX · 2 events in 2 counties and zones

Sea breeze storms merged across the interior near the I-75 corridor over an unstable airmass. A few strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms merged across the interior near the I-75 corridor over an unstable airmass. A few strong to severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 1:25 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 1:25 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT MON JUN 16 2014

.NEAR TERM.../THROUGH TONIGHT/...

AS SURFACE RIDGE DRIFTS SOUTH THIS AFTERNOON...THE FLOW WILL BECOME
MORE ONSHORE...HELPING TO PUSH THE SEA BREEZE WELL INLAND.
CONVECTION WILL LARGELY BE ALONG AND WEST OF THE SEA BREEZE...SO
EXPECT MUCH OF THE COASTAL LOCATIONS TO BE DRY THIS AFTERNOON AND
EVENING...WITH BEST STORM CHANCES ALONG THE INTERSTATE 75 CORRIDOR.
WITH THE LOSS OF DAYTIME HEATING...EXPECT STORMS TO QUICKLY
DISSIPATE THIS EVENING. A FEW POCKETS OF FOG WILL BE POSSIBLE
TONIGHT...BUT SHOULD NOT BE DENSE ENOUGH TO HAVE MUCH IMPACT ON
VISIBILITIES.

TUESDAY THROUGH THURSDAY...A SFC RIDGE WILL BE THE DOMINATE LOW
LEVEL FEATURE THROUGH THIS PERIOD WHICH WILL INITIALLY BE ACROSS S
CENTRAL GA AND WILL SLOWLY SHIFT TO THE GA/FL STATION LINE BY LATE
THU. AIRMASS WILL DRY OUT FURTHER ON TUE WITH PWATS OF AROUND 1.4
INCHES WITH MEAN FLOW FROM SFC TO 25 KFT NE TO E AROUND 10 KT. THIS
WILL HELP STEER ANY CONVECTION INLAND DURING THE DAY BUT WITH LOW
MOISTURE CONTENT AND SOME MID TO UPPER LEVEL SUBSIDENCE ONLY
ANTICIPATE ISOLD CONVECTION...BUT ADJUSTED POPS UP FROM GUIDANCE BY
ABOUT 10% WITH AROUND A 20% CHANCE FOR TUE (BASED ON NAM/SREF) WITH
CONVECTION FORMED MAINLY BY SEA BREEZE AND OUTFLOW BOUNDARIES. ANY
CONVECTION TUE EVENING SHOULD DISSIPATE BY LATE EVENING. FOR WED AND
THU...MODELS SHOW AN INVERTED TROUGH IN THE MID LEVELS TRANSLATING
ACROSS THE REGION THOUGH PWATS WILL REMAIN A BIT BELOW NORMAL. WILL
CONTINUE WITH SLIGHTLY HIGHER POPS THAN TUE AROUND 20-30% FOR MAINLY
NE FL. ON THU THIS FEATURE WILL BE W OF THE AREA BUT ANOTHER
INVERTED DISTURBANCE IN THE ELY WILL APPROACH FROM THE E AND SE BUT
NOT AS WELL-DEFINED OR STRONG AS WED. GIVEN THIS WILL BELOW NORMAL
POP FCST AROUND 20-30% ...AGAIN MAINLY IN NE FL. TEMPERATURES ARE
EXPECTED TO BE NEAR SEASONAL NORMALS.

.LONG TERM /FRIDAY THROUGH MONDAY/...
A SFC RIDGE WILL REMAIN OVER THE FORECAST REGION ON FRI AND SAT AND
DRIFT S INTO CENTRAL FL BY SUN AND MON WHILE A WEAK FRONTAL BOUNDARY
SINKS SEWD ERN U.S. WITH PRE-FRONTAL TROUGH LOCATED FROM NC TO GA.
THE PATTERN LOOKS FAIRLY TYPICAL FOR SUMMER WITH ISOLD TO SCATTERED
SHOWERS AND STORMS EACH DAY IN THE AFTN AND EVENING. MEAN FLOW WILL
BE SWLY BY SUN AND MON. HAVE LEFT PRIOR FCST OF 30-40% RANGE FOR THE
PERIOD. TEMPERATURES WILL BE NEAR TO PERHAPS SLIGHTLY ABOVE NORMAL
DUE TO RIDGING ALOFT.

&&

.AVIATION...
CONVECTION WILL CONTINUE TO MOVE INLAND THIS AFTERNOON ON THE SEA
BREEZE. THEREFORE...WILL FOCUS MOST CONVECTION IN THE KGNV TAF
SITE...WITH ACTIVITY DISSIPATING THERE AFTER SUNSET. MVFR CONDITIONS
IN FOG ARE EXPECTED AT KGNV/KVQQ OVERNIGHT. OTHERWISE...PREVAILING
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES FOR TUESDAY. WHILE
PRECIP CHANCES CAN NOT BE COMPLETELY RULED OUT AT ANY OF THE AREA
TAF SITES TUESDAY AFTERNOON...BETTER CHANCES INLAND TOWARD KGNV.

&&

.MARINE...
LIGHT ONSHORE FLOW WILL GENERALLY PREVAIL THROUGH THE UPCOMING WEEK
WITH SPEEDS MOSTLY REMAINING AROUND 10 KNOTS OR LESS...ALTHOUGH A
PERIOD OF SLIGHTLY HIGHER WIND SPEEDS CAN BE EXPECTED NEAR THE COAST
EACH AFTERNOON WITH THE ATLANTIC SEABREEZE. A SLIGHTLY MORE SLY WIND
FLOW LOOKS POSSIBLE FRI AND SAT AND SFC RIDGE DRIFTS INTO NRN FL.
SEAS WILL AVERAGE AROUND 2 TO 3 FEET THROUGH THE PERIOD.

RIP CURRENTS: LOW SURF CONDITIONS LESS THAN 2 FT WARRANTS THE LOW
RISK OF RIP CURRENTS. LOW RISK LIKELY TO CONTINUE TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  92  66  93 /  10  20  10  10
SSI  74  85  74  86 /  10  10  10  10
JAX  71  89  68  89 /  10  10  10  20
SGJ  73  85  72  85 /  10  10  10  20
GNV  69  91  67  90 /  30  20  20  30
OCF  69  91  69  90 /  30  30  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/STRUBLE
Hazardous weather outlook, Jun 16, 4:09 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 AM EDT MON JUN 16 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
509 AM EDT MON JUN 16 2014

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE WELL INLAND TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STORMS WILL FOCUS ACROSS INLAND AREAS THIS AFTERNOON
WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE NEAR THE I-75
CORRIDOR. THE MAIN THREATS WILL BE STRONG GUSTY WINDS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

BELOW NORMAL THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE WEEK
WITH A RETURN TO A MORE TYPICAL SCATTERED THUNDERSTORM PATTERN
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jun 16, 2:07 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT MON JUN 16 2014

GAZ136-151-152-161930-
BRANTLEY-PIERCE-WAYNE-
307 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE...PIERCE
AND BRANTLEY COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 330
PM EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF BROADHURST...MOVING
SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SCREVEN...BROADHURST...HORTENSE...PATTERSON AND RAYBON THROUGH
330 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3118 8208 3138 8225 3153 8193 3139 8181
TIME...MOT...LOC 1907Z 054DEG 10KT 3140 8196

SHASHY
Special weather statement, Jun 16, 2:24 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT MON JUN 16 2014

FLZ036-162000-
ALACHUA-
324 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT...

AT 324 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GAINESVILLE...MOVING SOUTHWEST AT
10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND NEWNANS
LAKE...GAINESVILLE AIRPORT...GAINESVILLE...NEWBERRY AND ARCHER
THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED.

LAT...LON 2951 8255 2965 8262 2980 8233 2965 8220
      2948 8241 2948 8250
TIME...MOT...LOC 1924Z 052DEG 7KT 2967 8235

SHASHY
Special weather statement, Jun 16, 2:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT MON JUN 16 2014

GAZ151-152-162000-
BRANTLEY-PIERCE-
328 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PIERCE AND
BRANTLEY COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM
EDT...

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF PATTERSON...MOVING
SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PATTERSON...HORTENSE...FORT MUDGE...BLACKSHEAR AND HOBOKEN
THROUGH 400 PM EDT. FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3145 8206 3144 8205 3141 8206 3137 8204
      3135 8197 3131 8193 3111 8217 3129 8233
TIME...MOT...LOC 1928Z 051DEG 10KT 3132 8207

SHASHY
Special weather statement, Jun 16, 2:46 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT MON JUN 16 2014

FLZ031-032-036-037-162030-
ALACHUA-BRADFORD-CLAY-PUTNAM-
346 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...ALACHUA AND PUTNAM COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 430 PM EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF KEYSTONE HEIGHTS...MOVING
SOUTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND MELROSE LANDING...PUTNAM HALL...LAKE GENEVA...KEYSTONE
HEIGHTS...HAMPTON...MELROSE...WALDO...ORANGE HEIGHTS...ROCHELLE AND
NEWNANS LAKE THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2955 8222 2976 8237 2990 8206 2969 8190
TIME...MOT...LOC 1946Z 053DEG 8KT 2978 8208

SHASHY
Special weather statement, Jun 16, 3:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON JUN 16 2014

FLZ036-162100-
ALACHUA-
420 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA COUNTY
FOR STRONG WINDS VALID UNTIL 500 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF ALACHUA...MOVING
SOUTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND HIGH SPRINGS...ALACHUA...NEWBERRY AND ARCHER THROUGH 500 PM
EDT. SMALL HAIL AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

LAT...LON 2951 8256 2953 8257 2953 8263 2954 8266
      2983 8265 2984 8263 2987 8255 2975 8240
      2949 8250
TIME...MOT...LOC 2019Z 028DEG 7KT 2973 8252

SHASHY
Special weather statement, Jun 16, 4:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT MON JUN 16 2014

FLZ021-022-030-035-036-162200-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-UNION-
509 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
COLUMBIA...GILCHRIST...SUWANNEE AND UNION COUNTIES FOR STRONG
WINDS...SMALL HAIL AND FREQUENT LIGHTNING VALID UNTIL 600 PM EDT...

AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF HIGH SPRINGS...MOVING
SOUTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND OLENO STATE PARK...ICHETUCKNEE SPRING...HILDRETH...
NEWBERRY...HIGH SPRINGS...FORT WHITE...ALACHUA...BELL AND TRENTON
THROUGH 600 PM EDT. SMALL HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

LAT...LON 3011 8235 2947 8252 2947 8256 2953 8257
      2953 8265 2956 8266 2955 8276 2958 8278
      2959 8297 2963 8298 2964 8296 2976 8296
      2988 8288 2989 8292 2995 8293 3007 8307
      3009 8307
TIME...MOT...LOC 2108Z 064DEG 8KT 2976 8273

SHASHY

The radar

The Jacksonville radar (KJAX), 103 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
June 16, 4:15 PM EST
Where
Alachua County, 1.38 mi N of (Gnv)gainesville Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.700, -82.270

Power lines were blown down northeast of Gainesville.

Hail, Gilchrist

When
June 16, 4:30 PM EST
Where
Gilchrist County, 0.69 mi S of Trenton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.610, -82.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525199, 525200.